Thunderstorm Wind, Fall River
- When
- June 5, 7:17 PM MST
- Where
- Fall River County, 10.84 mi W of Hot Springs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -103.696
Wind gusts were estimated around 60 mph.
A line of thunderstorms became severe over Fall River County, producing wind gusts to 60 mph from Edgemont to Angostura Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms became severe over Fall River County, producing wind gusts to 60 mph from Edgemont to Angostura Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 4:04 PM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 504 PM MDT Mon Jun 5 2017 .DISCUSSION...(This Evening Through Monday) Issued at 144 PM MDT Mon Jun 5 2017 Latest upper analysis shows a high amplitude SW-NE oriented upper ridge extending from the SRN Rockies, across the nrn plains and then northward across Manitoba to Hudson Bay. An upper trough is currently approaching the forecast area from the west. The SFC low/trough is currently moving from eastern MT/WY into the western Dakotas with a cold front moving into southeastern MT. Very warm temperatures currently exists across the forecast area, generally in the mid 80s to lower 90s. With southeasterly winds, most observations are showing dewpoints in the lower 50s, however dewpoints adjacent to the western/downslope side of the Black Hills are only in the mid 30 to mid 40s. Latest meso analysis shows MUCAPE ranging from 500-1500J/KG with most areas remaining capped at this time. The exception is over the nrn Black Hills were an isolated thunderstorm had already developed earlier this afternoon but couldn't sustain convection after moving northeastward off the Black Hills. Shear will become most favorable for possible supercells during the late afternoon and early evening. As the cold front moves into the forecast area. This will increasing chances for TSRA during the late aftn/eve. Gusty winds look to be the main threat from any thunderstorms, but can't rule out some large hail as well. The showers and thunderstorms will continue to spread eastward over western South Dakota tonight. The cold front will continue to slowly move eastward, across south central SD on Tuesday. The trailing shortwave will keep chances for showers and storms across western and central SD on Tuesday, before exiting the eastern parts of the forecast area Tuesday night. Highs will be cooler on Tuesday behind the front, with readings in the 70s and lower 80s. There will be slight chances for showers and thunderstorms over parts of northeastern Wyoming, the Black Hills and far southwestern SD on Wednesday, with a better chance over northeastern Wyoming and western South Dakota on Thursday during the afternoon and evening hours. The upper ridge will then build back over the area late in the week, with drier weather and much warmer than average temperatures. Slightly cooler air will arrive behind a cold front on Sunday. .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1045 AM MDT Mon Jun 5 2017 Scattered thunderstorms will showers and thunderstorms spreading eastward across the rest of western South Dakota overnight. Strong wind gusts and large hail are possible this afternoon and evening. The showers and thunderstorms will continue over parts of southwestern and central South Dakota through Tuesday morning. LCL MVFR conditions are expected near any showers or thunderstorms. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 500 PM MDT Mon Jun 5 2017 Scattered showers and thunderstorms will spreading eastward across the area overnight. Strong wind gusts and large hail are possible this afternoon and evening. The showers and thunderstorms will continue over parts of southwestern and central South Dakota into Thursday afternoon. LCL MVFR conditions are expected near any showers or thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 417 AM MDT Mon Jun 5 2017 SDZ046-047-049-061300- Mellette-Todd-Tripp- 517 AM CDT Mon Jun 5 2017 This Hazardous weather outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop late this afternoon and tonight. A few storms may contain small hail and gusts winds, but widespread severe storms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Thursday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 417 AM MDT Mon Jun 5 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will develop later this afternoon and persist into tonight. Isolated severe thunderstorms are possible late this afternoon and early this evening. The main threats will be damaging wind gusts and quarter size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Wednesday through Friday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 706 PM MDT MON JUN 5 2017 SDZ029-WYZ058-060130- Southern Black Hills SD-Weston WY- 706 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND SOUTHEASTERN WESTON COUNTIES UNTIL 730 PM MDT... At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Newcastle, moving east at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elk Mountain Lookout. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4366 10435 4383 10427 4378 10384 4351 10390 TIME...MOT...LOC 0106Z 287DEG 26KT 4373 10422 Carstens
Special Weather Statement
National Weather Service Rapid City SD
707 PM MDT MON JUN 5 2017
WYZ058-060145-
Weston WY-
707 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
745 PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Morrisey, or 26 miles southwest of Newcastle, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morrisey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4351 10463 4365 10457 4357 10406 4354 10406
4350 10407 4350 10449
TIME...MOT...LOC 0107Z 287DEG 26KT 4354 10452
CarstensPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 1 WSW DOWNTOWN NEWCASTL 43.85N 104.23W
06/05/2017 M1.38 INCH WESTON WY BROADCAST MEDIA
1.38 INCHES IN 45 MINUTES AND STILL RAINING. NO HAIL
REPORTED
&&
AFOSCATOSpecial Weather Statement National Weather Service Rapid City SD 721 PM MDT MON JUN 5 2017 SDZ001-002-060200- Perkins SD-Harding SD- 721 PM MDT MON JUN 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND SOUTHWESTERN PERKINS COUNTIES UNTIL 800 PM MDT... At 721 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Prairie City to 6 miles north of Zeona. Movement was southeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Bison, Sorum, Date and Prairie City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4559 10239 4504 10254 4524 10302 4567 10293 TIME...MOT...LOC 0121Z 296DEG 15KT 4557 10286 4528 10292 Carstens
Special Weather Statement
National Weather Service Rapid City SD
739 PM MDT MON JUN 5 2017
SDZ027-029-041-WYZ058-060215-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
739 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER...NORTHWESTERN
FALL RIVER AND SOUTHEASTERN WESTON COUNTIES UNTIL 815 PM MDT...
At 739 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elk Mountain Lookout to 8 miles west of
Provo. Movement was east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Edgemont, Dewey, Provo, Argyle, Burdock, Jewel Cave National Monument
and Elk Mountain Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4350 10406 4351 10413 4377 10417 4385 10372
4314 10353 4312 10405
TIME...MOT...LOC 0139Z 257DEG 19KT 4370 10409 4321 10400
CarstensSpecial Weather Statement
National Weather Service Rapid City SD
814 PM MDT MON JUN 5 2017
SDZ027-029-041-074-060245-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
814 PM MDT MON JUN 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER AND CENTRAL
FALL RIVER COUNTIES UNTIL 845 PM MDT...
At 814 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Elk Mountain Lookout to 9
miles east of Ardmore. Movement was east at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Hot Springs, Edgemont, Oelrichs, Pringle, Sanator, Rumford, Ardmore,
Argyle, Cottonwood Springs Dam, Maverick Junction, Angostura
Reservoir, Wind Cave Visitors Center, Cascade Falls, Cold Brook
Reservoir, Wind Cave National Park and southern Custer State Park.
LAT...LON 4365 10400 4373 10351 4305 10307 4299 10358
4300 10371
TIME...MOT...LOC 0214Z 266DEG 24KT 4363 10393 4307 10349
CarstensThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
The spotter estimated wind gusts at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691776, 691777.